Key result
Repeated intermittent exposure to lepirudin caused a severe anaphylactic reaction and cardiorespiratory arrest during the sixth course of therapy in a 57-year-old woman.
Why the study?
Does repeated intermittent exposure to lepirudin cause severe anaphylactic reactions in patients with heparin-induced thrombocytopenia type II?
Case Report (n=1)
Does repeated intermittent exposure to lepirudin cause severe anaphylactic reactions in patients with heparin-induced thrombocytopenia type II?
Repeated intermittent exposure to lepirudin can lead to severe, life-threatening anaphylactic reactions, highlighting the need for careful risk-benefit assessment before readministration.
May warrant avoiding repeated lepirudin exposure; leaves open true anaphylaxis incidence in broader populations.
Lepirudin, a recombinant DNA derivative of hirudin, is used to prevent thromboembolic complications caused by heparin-induced thrombocytopenia type II. Anaphylactic and anaphylactoid reactions have been reported with its use in patients both with and without known previous exposure to lepirudin. We describe the case of a 57-year-old woman who received five uneventful courses of lepirudin therapy before having a severe anaphylactic reaction during administration of the intravenous bolus dose that began her sixth course. The patient experienced cardiorespiratory arrest but recovered from the reaction. The decision to administer lepirudin to a patient who has previously received it should be reached with due consideration of the risk:benefit ratio and strategies to manage risk resulting from readministration. Risk factors for an anaphylactic reaction to lepirudin may include use of an initial bolus dose, intravenous rather than subcutaneous administration, length of any single course of therapy beyond 3 days, and repeat administration of lepirudin within 100 days.
No takes yet. Share an insight, caveat, or question.
Veach et al. (2007) conducted a case report in Heparin-induced thrombocytopenia type II (n=1). Lepirudin was evaluated on Severe anaphylactic reaction. Repeated intermittent exposure to lepirudin caused a severe anaphylactic reaction and cardiorespiratory arrest during the sixth course of therapy in a 57-year-old woman.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: